Texas, 2005

Hail and Damaging Wind in Texas, January 4, 2005

January 4, 2005 · NWS MAF · 2 events in 2 counties and zones

Strong to severe thunderstorms developed over the northwestern Permian Basin during the evening of the 4th. These storms resulted in damaging winds and large hail up the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong to severe thunderstorms developed over the northwestern Permian Basin during the evening of the 4th. These storms resulted in damaging winds and large hail up the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 4, 7:15 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 4, 7:15 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CST TUE JAN 4 2005

.UPDATED...
DENSE FOG HAS FORMED OVER THE EXTREME NORTHEAST FA BEHIND THE COLD
FRONT WITH VISIBILITIES LESS THAT 1/4 MILE.  HAVE UPDATED THE ZONES
AND ISSUED A DENSE FOG ADVISORY THROUGH 4 AM FOR SCURRY...BORDEN AND
DAWSON COUNTIES.

.SHORT TERM...
STRONG MID/UPPER LOW NOW CENTERED OVER SOUTHERN CA IS SLOWLY
BEGINNING TO MOVE EAST.  AN UPPER LEVEL JET MAX OF 130+KT IS
CURRENTLY ROTATING AROUND THE SOUTHERN SIDE OF THIS LOW OVER
NORTHERN OLD MEXICO...THEN NORTHEAST INTO SOUTHERN NM.  THIS SPEED
MAX WILL COMBINE WITH GOOD MOISTURE...AND PVA OVER NM TO AID IN THE
DEVELOPMENT OF MORE PRECIP OVER SOUTHERN NM.  LAPSE RATES WILL
DECREASE THROUGHOUT THE NIGHT...BUT WILL START NEAR 6C/KM...SO WE
MAY GET SOME TSRA OUT OF THE ACTIVITY EARLY ON...ESPECIALLY
CONSIDERING THAT WITH A SIMILAR SET UP LAST NIGHT WE DID GET SOME
THUNDER OVER OUR SERN NM COUNTIES.  NOT EXPECTING CONVECTION IN NM
TO REACH SEVERE LIMITS HOWEVER.  IF CONVECTION CAN HOLD TOGETHER AND
MAKE IT INTO EASTERN AREAS...LAPSE RATES AND INSTABILITY INCREASE...
THUNDERSTORMS COULD BECOME STRONGER...BUT STILL NOT EXPECTING STORMS
TO BECOME SEVERE.  WILL KEEP HIGHEST POPS OVER SERN NM...AND THE
NORTHERN COUNTIES OF THE CWA...SINCE THESE AREAS WILL BE CLOSEST TO
MID AND UPPER LEVEL DYNAMICS OF THIS SYSTEM.

AT THE SURFACE...THE COLD FRONT HAD LIFTED BACK NORTH OF BIG SPRING
BY 17Z.  COULD SEE THE EDGE OF THE FRONT AT 1930Z USING VIS IMAGERY
AS A LINE OF LOW CLOUDS EXTENDS ROUGHLY WEST TO EAST FROM ANDREWS
COUNTY...THEN ACROSS THE NORTHERN PORTIONS OF MARTIN...HOWARD AND
MITCHELL COUNTIES.  WILL WEIGHT FORECAST FOR TONIGHT TOWARD THE RUC
SOLUTION OF THIS BOUNDARY...AS THE ETA AND GFS HAVE NOT HAD A LOT OF
SUCCESS RESOLVING IT.  WILL KEEP THE COLD AIR IN PLACE ACROSS THE
NORTHEASTERN COUNTIES OF OUR CWA.  A PACIFIC FRONT IS ALSO EXPECTED
TO MOVE IN FROM THE WEST FOLLOWING THE PRECIP.  WEST WINDS AND LOWER
DEWPOINTS WILL MAKE THEIR WAY INTO THE SOUTHEASTERN NM PLAINS BY 12Z
TOMORROW MORNING.

&&

.LONG TERM...
OVERALL...MODELS LOOK TO BE WELL INITIALIZED THIS MORNING.  WERE
LOCKED INTO A NEGATIVE PNA PATTERN WITH VERY STRONG POSITIVE HEIGHT
ANOMALIES OVER THE NORTHERN PACIFIC AND LESSER...BUT ABOVE NORMAL...
HEIGHT ANOMALIES OVER THE EASTERN CONUS...AND THIS PATTERN IS
FORECAST TO CONTINUE THROUGH AT LEAST EARLY NEXT WEEK.

THE ETA IS THE FARTHEST SOUTH WITH RESPECT TO THE COLD FRONT THAT
PUSHES INTO THE NORTHEASTERN CWFA WEDNESDAY...FITTING OUR CONCEPTUAL
MODEL ON HOW COLD FRONTS BEHAVE HEREABOUTS...AND WE WILL TREND
HEAVILY TOWARD ITS SOLUTION WEDNESDAY AND THURSDAY.  BY FRIDAY...THE
OPERATIONAL GFS APPEARS TO TRACK WITHIN THE GFS ENSEMBLE MEANS AS
WELL AS THE SOLUTIONS OFFERED BY THE GEM AND ECMWF...THUS WE WILL
TREND TOWARD ITS SOLUTION THROUGH EARLY NEXT WEEK.

BY THE BEGINNING OF THE LONG TERM PERIOD...PRECIP WILL BE ENDING
ACROSS THE NORTHEASTERN CWFA AS LIFT ASSOCIATED WITH THE EXITING
SHORTWAVE TROUGH TRANSLATES AWAY FROM THE REGION.  IN ITS WAKE...
MODIFIED ARCTIC AIR WILL WORK ITS WAY INTO THE NORTHEASTERN CWFA
WEDNESDAY.  THIS FRONT SHOULD MAKE IT AS FAR AS THE PECOS RIVER
VALLEY THURSDAY NIGHT BEFORE BECOMING STATIONARY.  MARKED COOLING IS
NOTED AT 850 HPA AS TEMPERATURES FALL BELOW 5C ACROSS THE WESTERN
LOW ROLLING PLAINS.  THIS ALONG WITH CONTINUED CLOUDINESS AND MODEST
LOW LEVEL COLD AIR ADVECTION WILL KEEP TEMPERATURES BELOW NORMAL OVER
THE NORTHEASTERN THIRD OF THE CWFA THURSDAY.  BY THURSDAY NIGHT...
HOWEVER...HEIGHTS BEGIN FALL OVER THE WESTERN CONUS AS ANOTHER
SHORTWAVE TROUGH RELOADS INTO THE MEAN LONGWAVE POSITION.  SURFACE
CYCLOGENESIS WILL RESUME ALONG THE LEE SLOPES OF THE CENTRAL ROCKIES
IN RESPONSE TO INCREASING ZONAL FLOW DOWNSTREAM OF THIS FEATURE...
WITH THE END RESULT BEING VEERING OF SURFACE WINDS BACK IN THE COLD
AIR AND SUBSEQUENT FRONTOLYSIS ON FRIDAY.  INCREASING WESTERLY WINDS
AT THE SURFACE ALONG WITH GOOD THICKNESS WARMING WILL LEAD TO A
WARMUP BEGINNING FRIDAY...WITH ABOVE NORMAL HIGHS RETURNING TO THE
REGION SATURDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK.  GULF
MOISTURE WILL SLOWLY INCREASE ACROSS THE EASTERN HALF OF THE AREA...
AMELIORATING LOW TEMPERATURES ACROSS THESE AREAS AS WELL. A SERIES OF
SHORTWAVE TROUGHS EMBEDDED IN THE FAST SOUTHWESTERLY FLOW ALOFT WILL
TRANSIT THE REGION AS WELL...BUT WITH THE BEST DYNAMICAL LIFT
FORECAST TO REMAIN WELL TO THE NORTH...SIG WX NIL THROUGH EARLY NEXT
WEEK.  HOWEVER...WINDY CONDITIONS MAY BECOME AN ISSUE SUNDAY THROUGH
TUESDAY...PARTICULARLY ACROSS THE GUADALUPES WHERE EXTENDED PROGS
SUGGEST CONDITIONS FAVORABLE FOR MOUNTAIN WAVE DEVELOPMENT.

THE PREVIOUS FORECAST WAS DRY AND WE WILL KEEP IT THAT WAY.  WEVE
LOWERED TEMPERATURES WEDNESDAY AND THURSDAY BEHIND THE COLD FRONT BUT
NOT QUITE AS MUCH AS INDICATED BY THE LATEST ETA GUIDANCE. WE WILL
ATTENUATE THE FORECASTED WARMUP FRIDAY GIVEN THE MODELS PROPENSITY
TO ERODE ARCTIC AIRMASSES TOO FAST...BUT BY SATURDAY...THE PREVIOUS
FORECAST LOOKS GOOD WITH ONLY MINOR NUDGES NECESSARY HERE AND THERE.
DID INCREASE WINDS THIS WEEKEND INTO EARLY NEXT WEEK...ESPECIALLY
ACROSS THE GUADALUPES SUNDAY THROUGH TUESDAY.  WE HAVE TRENDED SKY
GRIDS STRONGLY TOWARD THE OPERATIONAL GFS SOLUTION AS THIS MODEL
TYPICALLY DOES BEST IN DEPICTING UPPER LEVEL SUBTROPICAL MOISTURE
FEEDS DURING EASTERN PACIFIC SPLIT FLOW REGIMES.  LASTLY...DEWPOINT
GRIDS REFLECT A BLEND OF THE OPERATIONAL GFS AND GFS MOS SOLUTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             44  58  29  46 /  30  10   0   0
CARLSBAD NM               44  58  29  55 /  40  10   0   0
DRYDEN TX                 57  70  40  55 /  10   0  10   0
FORT STOCKTON TX          49  58  36  56 /  20   0   0   0
GUADALUPE PASS TX         37  48  31  52 /  40   0  10   0
HOBBS NM                  43  56  25  53 /  40  10   0   0
MARFA TX                  40  56  29  59 /  20   0  10   0
MIDLAND INTL AIRPORT TX   48  59  30  48 /  30  10   0   0
ODESSA TX                 48  58  29  49 /  30  10   0   0
WINK TX                   48  61  31  59 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

20/70
Hazardous weather outlook, Jan 4, 2:45 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CST TUE JAN 4 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051200-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CST (145 PM MST) TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...MAINLY ACROSS THE
GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER
TRANS PECOS...AND THE NORTHWESTERN PERMIAN BASIN TONIGHT.  ANY STORM
THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...IN ADDITION TO HEAVY RAIN AND GUSTY WINDS.  SEEK
SAFE SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Midland/Odessa radar (KMAF), 85 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Andrews

When
January 4, 10:35 PM CST
Where
Andrews County, 7 mi W of Frankel City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
32.600, -102.650

Severe thunderstorm winds blew a vehicle off of Texas Highway 176 in western Andrews County. The driver of the vehicle reported that small hail accompanied the severe winds. No injuries were reported.

Hail, Gaines

When
January 4, 10:45 PM CST
Where
Gaines County, 8 mi S of Seminole
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.383, -102.900

A storm spotter reported nickel to quarter size hail along U.S. Highway 385 south of Seminole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434394, 5432816.